The Journal of the American Medical Association1 has within the past year published various clinical reports and made editorial comment on the ill effects of the use of certain eyelash and eyebrow dyes. For the most part, paraphenylenediamine or a related chemical has been thought to be the cause of these ill effects. It has seemed worth while to review the facts in the light of experimental work as well as to discuss some of the problems as they relate to the dermatologist.
Emile Berger2 reported cases of disturbance of vision following the use of aniline hair dye. He noted that there were few cases reported of visual disturbance from aniline poisoning among aniline dyers and aniline factory workers. He reviewed the available literature and reported an instance of loss of visual acuity following dyeing of gray hair by a two-bottle aniline dye. He reviewed the reports of
GOODMAN H. EYELASH DYE: ILL EFFECTS AND SOME PROBLEMS EVOKED BY THEM. Arch Derm Syphilol. 1935;32(2):258–264. doi:10.1001/archderm.1935.01470020080008
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.